Barycentric Subdivisions of Convex Complexes are Collapsible

  • Karim AdiprasitoEmail author
  • Bruno Benedetti
Ricky Pollack memorial issue


A classical question in PL topology, asked among others by Hudson, Lickorish, and Kirby, is whether every linear subdivision of the d-simplex is simplicially collapsible. The answer is known to be positive for \(d \le 3\). We solve the problem up to one subdivision, by proving that any linear subdivision of any polytope is simplicially collapsible after at most one barycentric subdivision. Furthermore, we prove that any linear subdivision of any star-shaped polyhedron in \(\mathbb {R}^d\) is simplicially collapsible after \(d-2\) derived subdivisions at most. This presents progress on an old question by Goodrick.



Karim Adiprasito acknowledges the support by ISF Grant 1050/16 and ERC StG 716424-CASe. Bruno Benedetti acknowledges the support by an NSF Grant 1600741, the DFG Collaborative Research Center TRR109, and the Swedish Research Council VR 2011-980. Part of this work was supported by the National Science Foundation under Grant No. DMS-1440140 while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Fall 2017 semester.


  1. 1.
    Adiprasito, K., Benedetti, B.: Tight complexes in 3-space admit perfect discrete Morse functions. Eur. J. Comb. 45, 71–84 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Adiprasito, K.A., Benedetti, B.: Subdivisions, shellability and collapsibility of products. Combinatorica 37(1), 1–30 (2017)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Benedetti, B.: Discrete Morse theory for manifolds with boundary. Trans. Amer. Math. Soc. 364(12), 6631–6670 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Benedetti, B., Lutz, F.H.: Knots in collapsible and non-collapsible balls. Electron. J. Comb. 20(3), 31 (2013)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Benedetti, B., Ziegler, G.M.: On locally constructible spheres and balls. Acta Math. 206(2), 205–243 (2011)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bing, R.H.: Some aspects of the topology of \(3\)-manifolds related to the Poincaré conjecture. In: Saaty, T.L. (ed.) Lectures on Modern Mathematics, vol. II, pp. 93–128. Wiley, New York (1964)Google Scholar
  7. 7.
    Bruggesser, H., Mani, P.: Shellable decompositions of cells and spheres. Math. Scand. 29, 197–205 (1971)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Burago, D., Burago, Yu., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)zbMATHGoogle Scholar
  9. 9.
    Charney, R.: Metric geometry: connections with combinatorics. In: Billera, L.J., et al. (eds.) Formal Power Series and Algebraic Combinatorics. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 24, pp. 55–69. American Mathematical Society, Providence (1996)zbMATHGoogle Scholar
  10. 10.
    Chillingworth, D.R.J.: Collapsing three-dimensional convex polyhedra. Proc. Cambridge Philos. Soc. 63, 353–357 (1967)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Davis, M.W., Moussong, G.: Notes on nonpositively curved polyhedra. In: Böröczky Jr., K., et al. (eds.) Low Dimensional Topology. Bolyai Society Mathematical Studies, vol. 8, pp. 11–94. János Bolyai Mathematical Society, Budapest (1999)Google Scholar
  12. 12.
    Dong, X.: Alexander duality for projections of polytopes. Topology 41(6), 1109–1121 (2002)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hudson, J.F.P.: Piecewise Linear Topology. University of Chicago Lecture Notes. W. A. Benjamin, New York (1969)zbMATHGoogle Scholar
  14. 14.
    Kahn, J., Saks, M., Sturtevant, D.: A topological approach to evasiveness. Combinatorica 4(4), 297–306 (1984)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Kirby, R.: Problems in low-dimensional topology.
  16. 16.
    Provan, J.S., Billera, L.J.: Decompositions of simplicial complexes related to diameters of convex polyhedra. Math. Oper. Res. 5(4), 576–594 (1980)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Welker, V.: Constructions preserving evasiveness and collapsibility. Discrete Math. 207(1–3), 243–255 (1999)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Whitehead, J.H.C.: Simplicial spaces, nuclei and m-groups. Proc. London Math. Soc. S2–45(4), 243–327 (1939)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (1995)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Einstein Institute for MathematicsHebrew University of JerusalemJerusalemIsrael
  2. 2.Department of MathematicsUniversity of MiamiCoral GablesUSA

Personalised recommendations